Dec 5, 2000
I lost one brother to AIDs and now I am losing another. My brother was diagnosed with HIV over 10 years ago. He has been full-blown AIDs for 5 years. He has been on several different types of medicine and has always looked very healthy until the past 2 months. My brother has stated from the beginning that he plans to not tell the family if something develops for the simple reason of not having us worry. He looks as though he has aged 10 years. He has lost 48 pounds in the past two months and has claimed that he has been dieting. He has informed us that his T-cell count is below 60 now an he is suffering from a herniated disc in the neck and the doctors will not operate due to his immune system so low. My question is would dieting be normal for a person with full-blown AIDS?
Response from Dr. Feinberg
That would be pretty unusual -- it sound like his HIV disease is progressing. If this is due to an undiagnosed opportunistic disease, then if it were diagnosed it could be treated. If it is due to "wasting syndrome" (extreme weight loss without any specific cause other than HIV itself), there are medications that can stimulate appetite. If his testosterone level is low, he should gain some weight with replacement testosterone. Human growth hormone has been helpful for some people, but is very expensive. It sounds like your brother may be taking a fatalistic approach to the management of his AIDS. Perhaps you can inspire him to pursue potential solutions more aggressively. This should include resistance testing and a trial of HIV medications that the resistance test indicates may be useful. Most people gain weight with effective antiHIV therapy alone.
What is HAART?
When should I call the doctor??
- Oral Ulcers After Open Mouth Kissing Sign Of HIV AIDS
- Red Eyes After Sucking Penis Worried I Have HIV
- Tingling In Fingers After Getting A Tattoo Worried I Have HIV
- Can Saliva Transmit Hepatitis B?
- Is Dry Patches On My Penis A Sign Of Std?
- What Are The Effects Of Estrace Cream On A Pap Smear Or Hpv Screen?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.